Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 2, NWS Boston/Norton, MA

May 3, 2025Franklin County, Hampshire County, Worcester County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at May 3, 2025, 2:35 PM EDT for Franklin County, Hampshire County, Worcester County, Massachusetts. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2025, 2:35 PM EDT (18:35 UTC)
Expired
May 3, 2025, 3:15 PM EDT
In force
40 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, MA, Hampshire County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 130 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 3:15 PM EDTTSTM WND DMG3 Ese Montague, MATree and powerline wires downed near chestnut hill rd in montague. relayed by amateur radio.
May 3, 3:25 PM EDTTSTM WND DMG2 Nw Phillipston, MA2 trees downed on powerline wires on state road in Phillipston. Relayed by amateur radio.
May 3, 3:25 PM EDTTSTM WND DMGPhillipston, MA2 trees down on wires on state road. Relayed via amateur radio.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 1:07 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2025-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2025-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

517 
WUUS51 KBOX 031835
SVRBOX
MAC011-015-027-031915-
/O.NEW.KBOX.SV.W.0002.250503T1835Z-250503T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
235 PM EDT Sat May 3 2025

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Northwestern Worcester County in central Massachusetts...
  Central Hampshire County in western Massachusetts...
  Franklin County in western Massachusetts...

* Until 315 PM EDT.

* At 235 PM EDT, a severe thunderstorm was located over Ashfield, or
  9 miles southwest of Greenfield, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees and power lines.

* Locations impacted include...
  Warwick, Erving, Sunderland, Buckland, Whately, Orange, Templeton,
  Wendell, Athol, Northfield, Deerfield, Gill, Conway, Royalston,
  Montague, Greenfield, Bernardston, Phillipston, Leverett, and
  Leyden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4272 7218 4256 7202 4239 7283 4260 7286
      4273 7257
TIME...MOT...LOC 1835Z 243DEG 36KT 4254 7276 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hrencecin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 11:53 AM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 3, 11:53 AM EDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1153 AM EDT Sat May 3 2025

.SYNOPSIS...
Summer-like warmth is on tap today away from the south coast. A
disturbance aloft will trigger scattered strong to severe
thunderstorms this afternoon/evening northwest of I-95...but little
if any activity will make it further southeast. Otherwise...an
unsettled weather pattern with showers at times will persist
for the first half of next week with somewhat cooler
temperatures.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Key Messages...

* Scattered strong to severe thunderstorms today between 2 & 10 PM
* Severe weather threat is NW of i-95...esp western/central MA
* Main severe weather threat is damaging straight line wind gusts
* Secondary concerns for hail & heavy rain/urban street flooding

Latest SPC mesoanalysis showed surface-based CAPE values already
approaching 1000 J/kg. However, mixed-layer CAPE values were
only about 100 J/kg. This matched well with the latest satellite
data. While skies were mainly clear across southern New England,
some lines of cumulus clouds started to develop. This indicated
the atmosphere was just starting to tap into its convection
potential.

Effective shear was also on the higher side for a typical spring
day in southern New England, about 40-45 kt across the western
half of our region. Thus, still anticipating we will need to
monitor for stronger thunderstorms later today.

As for timing, really like the last few runs of the HRRR to
depict the general timing. Thinking it will be a race between
stronger storms moving east into a more stable marine layer and
sunset. Between those two factors alone, thunderstorms should
weaken as they move east this evening.

Minor tweaks to bring temperatures back in line with latest
observations.

Previous Discussion...

Latest guidance continues to indicate the potential for our first
severe weather event of the season. We will break things down more
below.

Amplifying shortwave energy across the midwest will combined with
high pressure off the mid-Atlantic coast to generate an unseasonably
warm southwest flow of air into southern New England. Given the
relatively mild start, partial sunshine and 925T rising to between
+18C and +20C...expect highs in the upper 70s to the lower 80s
northwest of I-95. Dewpoints well up into the 50s to near 60 will
result in a summer-like feel today with a bit of humidity. To the
southeast of I-95...a modified marine airmass will result in cooler
temps. This is especially true on the immediate south coast, Cape
and Islands where highs will be held in the 60s and low clouds/fog
patches may flirt with the area all day.

The main concern though will be the potential of scattered strong to
severe thunderstorms this afternoon and evening. The main shortwave
will be closing off across the midwest today...but it will be
ejecting a piece of shortwave energy and send it to us in southwest
flow aloft. This will combined with moderate instability and 1000 to
1500 J/KG of MLCape developing northwest of I-95. We also will have
a fair amount of effective shear on the order of 35 to 45 knots.
These conditions are favorable for the development of scattered
strong to severe thunderstorms. Many of the high resolution CAMs
indicate this convective activity along with some modest 2-5 KM
updraft helicity swaths. In addition...much of the machine learning
guidance from CSU/NSSL and the HRRR Neural network indicate the
potential for some severe weather. We think this severe weather
threat will be mainly northwest of I-95...where the best
instability/shear overlaps. The SPC SREF indicates this area is
highest across western/central MA into parts of northern CT....this
is where we feel the greatest risk for severe weather exists roughly
after 2 or 3 pm...possibly approaching the I-95 corridor towards 7-8
pm. However...thinking the activity will begin to weaken as it
encounters less forcing and a marine layer. Little if any convection
is expected to get much further southeast than the I-95 corridor.

The main severe weather threat is the potential for locally damaging
wind gusts given modest wind fields just off the deck. This is also
supported by the machine learning guidance. 500T are fairly cool on
the order of -12C/-13C...so a secondary concern will be for hail
especially if any isolated storm can develop ahead of the main
activity. Heavy rain/urban street flooding along with dangerous
cloud to ground lightning are also concerns. Again...the main threat
for severe weather is northwest of I-95 and especially in
western/central MA into parts of northern CT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Key Messages...

* Scattered showers at times overnight & Sun...but not a washout
* Highs Sun...60s north of I-90 with 70-75 in parts of CT/RI/SE MA

Details...

Overnight...

Once the severe weather threat comes to an end this
evening...additional shortwave energy will combined with a frontal
boundary dropping south into northern MA. This will result in the
continued threat for scattered showers overnight...but not a washout
with the threat of thunder diminishing. it will remain unseasonably
mild tonight with overnight lows only dropping into the 50s to near
60. We also expect low clouds and fog patches to develop.

Sunday...

A frontal boundary will be draped across our region on Sun generally
in the vicinity of the MA Turnpike. Temps to the north of the
boundary in northern MA probably remain in the 60s...especially
across northeast MA. Meanwhile...highs should reach between 70 and
75 across parts of CT/RI and SE MA. Moist southwest flow aloft
intersecting the weak boundary at the surface will result in
scattered showers at times on Sun...but not expecting the entire day
to be a washout. Instability appears rather limited...so thinking
the threat of thunder is relatively low and did not include in the
forecast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Key Messages:

* Rain chances increase Sunday night.

* Closed mid-level low slowly moves to the northeast next week and
  promotes periods of rainfall through midweek.

* Ridging and a break from unsettled weather later next week.

Sunday Night:

Increasing POPs Sunday night as an mid-level low pressure slowly
approaches from the Great Lakes. Guidance places the region in the
right entrance region of the 250 mb jet. At the same time, the NAEFS
suggests PWAT anomalies climb to +2-2.25 STD Sunday night into
Monday. This favorable combination of high moisture and favorable
dynamics should result in periods of showers and steadier rainfall
beginning Sunday night.

Monday through Wednesday:

Vertically stacked low over the southern Great Lakes region will be
slow to move northeast through the week as the omega blocking
pattern holds strong. The slow movement will keep the region under
the most favorable upper-level divergence allowing ample
opportunities for soaking rain, and perhaps even a limited flood
risk across western areas. Ensembles continue to keep the best
forcing and heaviest rainfall to the southwest, but have ticked
subtly eastward into southern CT. Maintaining chances for thunder
through early next week with elevated instability in place under the
upper-low. Omega block appears to finally break late Tuesday into
Wednesday morning, so there could be more widespread thunderstorm
activity as lapse rates steepen Wednesday afternoon. Temperatures
should remain in the mid to upper 60s for Tuesday, with a decent
chance (roughly 50 percent on the ensembles) the interior could rise
above 70F for Wednesday.

Later Next Week:

Better news for the later part of the extended forecast as a broad
upper-level ridge builds over the north central CONUS beginning
later Wednesday night. A few lingering showers early Thurs could
give way to improving conditions in time for the start of the
weekend as high pressure builds over southern Ontario.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today...High Confidence.

VFR for most, but expect scattered showers/t-storms developing
NW of I-95 after 18z/19z. A few of these storms may be strong
and produce brief heavy rainfall and localized strong wind
gusts. The marine layer should result in little if any
convection making it SE of the I-95 corridor. Moist onshore flow
will work with just enough lift over the Vineyard and Nantucket
to maintain some IFR stratus a while longer. It is possible
these low bases linger clear into this evening.

SW wind 10-20 kt with a few gusts of 25+ knots, especially
towards the south coast, Cape and Islands. Also, we should
mention that we may see an ESE/SE sea breeze across parts of
coastal northeast MA in the 14z to 19z time frame including
Logan airport.

Tonight...Moderate Confidence.

The threat for convection should diminish by 02z/03z, but the
potential for scattered showers will continue. Otherwise, expect
areas of low clouds and fog patches to expand across much of the
region tonight with the cooling boundary layer and a frontal
boundary dropping towards I-90. This should yield a fair amount
of IFR to perhaps even LIFR conditions.

Sunday...Moderate Confidence

IFR/LIFR conditions early Sunday morning should improve to
mainly MVFR thresholds during the afternoon. Scattered showers
will be possible at times...but we are not expecting a washout.

KBOS TAF...Moderate Confidence in TAF. Sea breeze to the 19z/20z
time frame before winds shift to the SSW. A cluster of showers
and thunderstorms may try to approach the terminal towards 00z,
but will be weakening. So thinking the greatest risk for thunder
will be northwest of the terminal. However, we cannot rule out
the risk of a thunderstorm surviving on approach to the
terminal.

KBDL TAF...Moderate Confidence in TAF. The main concern is for a
few strong t-storms in the vicinity of the terminal in the 20z
to 02z time frame.

Outlook /Sunday Night through Wednesday/...

Sunday Night: MVFR/IFR conditions possible. SHRA likely.

Monday through Monday Night: MVFR/IFR conditions possible.
Breezy. Chance SHRA.

Tuesday: MVFR/IFR conditions possible. SHRA, isolated TSRA.

Tuesday Night: Mainly MVFR, with areas IFR possible. SHRA,
isolated TSRA.

Wednesday: Mainly VFR, with areas MVFR possible. Chance SHRA,
isolated TSRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today and tonight...Moderate Confidence.

Southwest flow ahead of shortwave energy will persist into
tonight. Enough mixing prompted us to issue a Small Craft
Advisory for the nearshore waters around the south coast, Cape
and Islands for SW wind gusts up to 25 knots this afternoon.
These wind gusts should diminish during the evening, but
marginal 5 foot seas across the southern outer-waters will
persist overnight, so the headlines will will continue through
daybreak in these locations. Areas of fog will be possible at
times especially across the southern waters.

Sunday...Moderate Confidence.

A weak frontal boundary will drop into the northern waters early
Sunday. Winds will shift to the NE across our northern waters
but remain south elsewhere. Gradient though should be weak
enough to keep winds/seas below small craft advisory thresholds.
Areas of fog will be a concern for Mariners especially during
the morning.

Outlook /Sunday Night through Wednesday/...

Sunday Night through Monday: Winds less than 25 kt. Seas
locally approaching 5 ft. Chance of rain showers.

Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.

Tuesday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain
showers, isolated thunderstorms.

Tuesday Night: Winds less than 25 kt. Seas up to 5 ft. Rain
showers likely, isolated thunderstorms.

Wednesday: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers, isolated thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ231>237.
     Small Craft Advisory until 11 AM EDT Sunday for ANZ254>256.

&&

SYNOPSIS...Frank/McMinn
NEAR TERM...Belk/Frank
SHORT TERM...Frank
LONG TERM...McMinn
AVIATION...Belk/Frank/McMinn
MARINE...Belk/Frank/McMinn

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 1:57 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire48 min
May 3, 3:06 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire, Worcester39 min
May 3, 3:21 PM EDTSevere Thunderstorm WarningBOXHampden54 min
May 3, 3:56 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire, Worcester49 min
May 3, 4:07 PM EDTSevere Thunderstorm WarningBOXHampden, Worcester38 min
May 3, 4:40 PM EDTSevere Thunderstorm WarningBOXHampden, Worcester50 min
May 3, 4:41 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester49 min
May 3, 5:06 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Norfolk, Suffolk, Worcester39 min
May 3, 5:43 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Norfolk, Suffolk47 min
May 3, 5:46 PM EDTSpecial Marine WarningBOX59 min
May 3, 6:33 PM EDTSpecial Marine WarningBOX42 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.